An information-based theory of international currency
Cathy Zhang
Journal of International Economics, 2014, vol. 93, issue 2, 286-301
Abstract:
This paper develops an information-based theory of international currency based on search frictions, private trading histories, and imperfect recognizability of assets. Using an open-economy search model with multiple competing currencies, the value of each currency is determined without requiring agents to use a particular currency to purchase a country's goods. Strategic complementarities in portfolio choices and information acquisition decisions generate multiple equilibria with different types of payment arrangements. While some inflation can benefit the country issuing an international currency, the threat of losing international status puts an inflation discipline on the issuing country. When monetary authorities interact in a simple policy game, the temptation to inflate can lead optimal policy to deviate from the Friedman rule. The calibrated model can produce a welfare cost of losing international status for the issuing country larger than previous findings, though estimates depend critically on inflation rates and information costs.
Keywords: International currencies; Monetary search; Liquidity; Information frictions (search for similar items in EconPapers)
JEL-codes: D82 D83 F4 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (64)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199614000567
Full text for ScienceDirect subscribers only
Related works:
Working Paper: An Information-Based Theory of International Currency (2013) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:93:y:2014:i:2:p:286-301
DOI: 10.1016/j.jinteco.2014.04.005
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().